Massachusetts, 2020

Flooding in Massachusetts, May 23, 2020

May 23, 2020 · NWS BOX · 6 events in 2 counties and zones

Surface low pressure (and an upper level low) passed just south of New England. At the same time, a strong upper level short wave was passing to our north and a strong backdoor cold front was moving southward into northeastern Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Surface low pressure (and an upper level low) passed just south of New England. At the same time, a strong upper level short wave was passing to our north and a strong backdoor cold front was moving southward into northeastern Massachusetts. A mid-level deformation zone set up over southeastern MA, which allowed an area of heavy rain to persist for several hours over Martha's Vineyard and Nantucket, producing some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 23, 9:11 AM EST, 42 minutes earlier.

Area forecast discussion, May 23, 9:11 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1011 AM EDT Sat May 23 2020

.SYNOPSIS...
Low pressure tracks south of the region today. This low will
bring showers and lower temperatures as a backdoor cold front
moves across the area. There may be a few rumbles of thunder
along the south coast. Drier weather returns later Saturday into
Sunday and continuing Memorial Day. Temperatures moderate
Tuesday with summer- like warmth expected away from the south
coast Wednesday through Friday. Dry weather dominates the
majority of next week until a cold front may bring some showers
and a few thunderstorms by next Friday and/or Saturday.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

1015 am update ...

Potent northern stream short wave moving across the eastern
Maritimes this morning and its associated backdoor cold front
plowing thru eastern MA with dew pts falling from the 60s into
the 30s and 40s, accompanied by a gusty NE wind. This front will
move thru the remainder of MA, RI and CT this afternoon with
dramatic drop in humidity and cooler conditions with temps
falling from the 60s this morning into the 50s this afternoon,
possibly into the upper 40s before sunset across eastern coastal
MA!

Patchy dense fog along the south coast improves late this
morning and into the afternoon with the wind shift to the
northeast.

Showers this afternoon will be focused across central CT -
southern RI into southeast MA, as mid level deformation band
continues to develop over this area. This band likely won't
pivot much farther north as mid level low over NJ at 12z gets
shunted to the southeast as potent short wave trough over the
maritimes shifts mid level flow into the NW across New England.
This rain band will be moderate to heavy at times as good
moisture pooling ahead of the backdoor front as dew pts up to 66
at KSFZ and PWATs up to 1.6 inches along the south coast per
SPC mesoanalysis.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Highlights...

* Any lingering showers along the south coast continue to slide
  offshore. Dry and quiet weather expected elsewhere with skies
  becoming clear and it will be chilly tonight.

* Dry and quiet weather on Sunday with temperatures rebounding
  across the interior. Still cool along eastern coastal
  locations.

The cutoff low will dig southeastward tonight offshore to the
southeast, while a ridge axis builds into New England from the
eastern Great Lakes. The ridge axis will gradually slide through
New England on Sunday. The broad low associated with the cutoff
will slide well south of the region, while high pressure builds
in from the northeast.

Tonight...

As high pressure builds in and low pressure exits, the pressure
gradient will gradually relax. This will bring an end to gusty
winds across the interior tonight, but coastal areas may still
be gusty at times. Still expecting gusts around 15 to 25 mph
across coastal areas. Winds remain out of the northeast. With
skies clearing and winds becoming light did nudge down low
temperatures tonight toward the 25th percentile of guidance. May
need to go colder in future updates if winds decouple and skies
clear quicker than currently forecast. Lows range from the
upper 30s along the MA/NH border to the mid 40s along coastal
locations.

Sunday...

Dry and quiet weather expected with high pressure building into
the region. Northeasterly winds persist which will continue
advecting cooler air into the region. Expect temperatures to
rebound across the interior as the northeasterly winds will be
weaker in comparison to Saturday and there will be an abundance
of sunshine. Eastern coastal locations will remain cool. Highs
range from the 50s across coastal areas to the 60s across the
interior. Could see a few spots hit 70 across the CT Valley.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...

* Mainly dry through Mon, but cool afternoons near the coast

* Temperatures moderate Tue with summer-like warmth Wed-Fri

* Dry weather dominates most of next week until the threat for
  showers and a few thunderstorms increases with a cold front
  towards Fri

Details...

Through Monday...

High pressure east of the Maritimes, coupled with weak surface
low pressure to our south maintains an onshore easterly low
level flow. This will keep daytime temperatures below normal
across the eastern half of southern New England. Temperatures
near normal farther inland.

Mainly dry weather anticipated most of this time. Still
thinking there is a risk for some light showers/drizzle Sunday
night into Monday towards the Cape and islands, which should be
deep into the marine layer.

Tuesday through Friday...

Upper level ridging builds across the region as a Bermuda high
pressure sets up at the surface. Expecting rain-free conditions
through Thursday, but with increased humidity. Expecting above
normal temperatures away from the immediate south coast.

A cold front will try to push towards southern New England
sometime Friday. This front could be delayed in passing through
our region until even later, but should be close enough to
increase the risk for some showers or thunderstorms.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Forecaster
Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

14z update ...

Any MVFR/IFR across CT/RI and southeast MA will improve to VFR
with the wind shift to the NE later this morning and into the
afternoon. Earlier discussion below.

==================================================================

Today...Moderate confidence

South coast and southeast MA expected to see LIFR to MVFR
conditions with rain showers and fog. Most confident in the
lowest conditions across Cape Cod and the Islands. Expect there
may be some shower activity elsewhere, but am anticipating
mostly VFR conditions. Winds shifting from a
southwesterly/southerly direction to the east/northeast and
becoming gusty. Expect to see gusts between 20-30 kts with the
highest speeds along coastal locations.

Tonight...Moderate confidence

Conditions improving to VFR as low pressure slides
southeastward. The only exception is across Cape Cod and the
Islands where IFR/MVFR ceilings linger along with drizzle and
fog possible. Gusty northeast winds continue across Cape Cod and
the Islands. The rest of the region will see northeast winds
persist, but gust should diminish during the evening.

VFR for most of the area with clearing skies. Exception may be
across the Cape and Islands, where IFR/MVFR CIGs may linger with
patchy drizzle/light rain possible.

Sunday...VFR. Low risk for MVFR towards Nantucket during the
afternoon.

KBOS Terminal...Moderate confidence in the TAF. Uncertain on
the exact timing of the wind shift toward the morning push from
SW/W to the N/NE.

KBDL Terminal...Moderate confidence in the TAF.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Mainly VFR, with local IFR possible. Breezy.

Memorial Day: Mainly VFR, with local MVFR possible.

Monday Night: Mainly VFR, with local IFR possible. Patchy FG.

Tuesday through Wednesday: VFR.

&&

.MARINE...
High confidence in Small Craft Advisory conditions across all
waters today. Do have some concerns that some gale force gusts
develop across all waters except for Boston Harbor and
Narragansett Bay as indicated by a few runs of the HRRR
guidance. Leaned toward the majority of guidance, including the
ARW/NMM, which keep the highest gusts around 25-30 kts. The
timing of the highest gusts will be this morning across the
eastern waters and this afternoon for the southern waters. Wave
heights will build to 5-7 ft. Winds shifting to a northeasterly
direction this morning.

Extended the Small Craft Advisory for Mass/Ipswich Bay and the
outer waters due to heightened seas. Northeast winds persist
through Sunday. Will remain gusty across the southern waters.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers. Patchy fog. Local visibility 1 to 3 nm.

Memorial Day: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers. Patchy fog. Local visibility 1 to 3 nm.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers. Patchy fog.

Tuesday through Tuesday Night: Winds less than 25 kt. Seas
locally approaching 5 ft.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ231>235-
     237.
     Small Craft Advisory until 8 PM EDT this evening for ANZ230.
     Small Craft Advisory until 8 PM EDT this evening for ANZ236.
     Small Craft Advisory until 8 PM EDT Sunday for ANZ250-251.
     Small Craft Advisory until 8 PM EDT Sunday for ANZ254>256.

&&

SYNOPSIS...Belk/BL
NEAR TERM...Belk/Nocera/BL
SHORT TERM...BL
LONG TERM...Belk
AVIATION...Belk/Nocera/BL
MARINE...Belk/BL
Hazardous weather outlook, May 23, 3:22 AM EST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Sat May 23 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-240830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Sat May 23 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-240830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Sat May 23 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Dukes

When
May 23, 9:53 AM EST to 10:53 AM EST
Where
Dukes County, 0.66 mi ENE of Oak Bluffs to 0.67 mi ENE of Oak Bluffs
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.455, -70.559

The intersection of Circuit Avenue, Narragansett Avenue, and Kennebec Avenue was flooded. An officer was on scene to assist motorists.

Flood, Nantucket

When
May 23, 10:03 AM EST
Where
Nantucket County, 0.69 mi S of Nantucket to 0.33 mi SSE of Nantucket
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.270, -70.100

Minor street flooding was reported in downtown Nantucket with water up to sidewalks.

Flood, Nantucket

When
May 23, 10:08 AM EST
Where
Nantucket County, 0.22 mi ENE of Nantucket to 0.26 mi E of Nantucket
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.281, -70.096

Washington Street was closed due to flooding.

Flood, Dukes

When
May 23, 11:30 AM EST to 12:30 PM EST
Where
Dukes County, 1.03 mi E of Tisbury to 1.14 mi ENE of Tisbury
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.453, -70.600

Amateur radio operators reported that Beach Road was flooded with Mass Highway called in for support.

Flood, Dukes

When
May 23, 12:17 PM EST to 3:00 PM EST
Where
Dukes County, 0.38 mi W of Oak Bluffs to 0.44 mi NNE of Oak Bluffs
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.451, -70.577

County Road at Webaqua Road in Oak Bluffs was closed due to flooding, as was Worcester Avenue, Carol Lane at County Road, and the intersection of Norris Avenue and Wing Road.

Flood, Dukes

When
May 23, 1:00 PM EST to 4:00 PM EST
Where
Dukes County, 0.76 mi E of Oak Bluffs to 0.85 mi E of Oak Bluffs
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.451, -70.555

Nantucket Avenue was closed for several hours due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884849, 884850, 884851, 884862, 884855, 884866.